Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 281, NWS Springfield, MO

May 31, 2011Camden County, Miller County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2011, 6:48 AM CDT for Camden County, Miller County, Morgan County, Missouri. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2011, 6:48 AM CDT (11:48 UTC)
Expired
May 31, 2011, 7:45 AM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Camden County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:00 AM CDTHAIL 0.755 S Sunrise Beach, MO
May 31, 7:10 AM CDTTSTM WND DMG4 S Sunrise Beach, MOLAW ENFORCEMENT REPORTS MULTIPLE TREES DOWN ALONG HIGHWAY F SOUTH OF SUNRISE BEACH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS53 KSGF 311148
SVRSGF
MOC029-131-141-311245-
/O.NEW.KSGF.SV.W.0281.110531T1148Z-110531T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 AM CDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI...
  EASTERN MORGAN COUNTY IN CENTRAL MISSOURI...
  MILLER COUNTY IN CENTRAL MISSOURI...

* UNTIL 745 AM CDT.

* AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MACKS CREEK...OR 13 MILES WEST OF
  CAMDENTON...MOVING NORTHEAST AT 40 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* LOCATIONS IMPACTED INCLUDE AURORA SPRINGS...BAGNELL...BARNETT...
  BARNUMTON...CAMDENTON...CLIMAX SPRINGS...ELDON...ETTERVILLE...
  GRAVOIS MILLS...GREEN BAY TERRACE...HURRICANE DECK...KAISER...LAKE
  OZARK...LAKELAND...LAKEVIEW...LAURIE...LINN CREEK...MACKS CREEK...
  MARYS HOME...OLD LINN CREEK...OLEAN...OSAGE BEACH...PURVIS...
  ROACH...ROCKY MOUNT...SUNRISE BEACH...TUSCUMBIA...VERSAILLES...
  VILLAGE OF FOUR SEASONS AND VILLAGE OF FOUR SE.

OTHER LOCATIONS IN THE WARNING INCLUDE LAKE OF THE OZARKS STATE PARK
AND LAKE OF THE OZARKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3844 9262 3843 9241 3834 9240 3833 9223
      3834 9220 3833 9219 3831 9219 3789 9293
      3790 9295 3798 9307 3809 9307 3858 9282
TIME...MOT...LOC 1148Z 221DEG 36KT 3802 9294
WIND...HAIL 60MPH 1.00IN

$$

FOSTER
4 follow-up statements
810 
WWUS53 KSGF 311208
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 AM CDT TUE MAY 31 2011

MOC029-131-141-311245-
/O.CON.KSGF.SV.W.0281.000000T0000Z-110531T1245Z/
CAMDEN MO-MILLER MO-MORGAN MO-
708 AM CDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR EASTERN MORGAN...MILLER AND CAMDEN COUNTIES...

AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR HURRICANE DECK...OR 9 MILES
NORTHWEST OF CAMDENTON...MOVING NORTHEAST AT 40 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL.

LOCATIONS IMPACTED INCLUDE CAMDENTON...ELDON...LAKE OZARK...
LAKELAND...LAURIE...MACKS CREEK...OSAGE BEACH...VERSAILLES...VILLAGE
OF FOUR SEASONS AND VILLAGE OF FOUR SE.

OTHER LOCATIONS IN THE WARNING INCLUDE LAKE OF THE OZARKS STATE PARK
AND LAKE OF THE OZARKS. 

ADDITIONAL THUNDERSTORMS WERE DEVELOPING AND MOVING INTO SOUTHERN 
CAMDEN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.

&&

LAT...LON 3844 9262 3843 9241 3834 9240 3833 9223
      3834 9220 3833 9219 3831 9219 3789 9293
      3790 9295 3798 9307 3809 9307 3858 9282
TIME...MOT...LOC 1207Z 221DEG 36KT 3816 9277
WIND...HAIL <50MPH 1.00IN

$$
690 
WWUS53 KSGF 311220
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 AM CDT TUE MAY 31 2011

MOC029-131-141-311245-
/O.CON.KSGF.SV.W.0281.000000T0000Z-110531T1245Z/
CAMDEN MO-MILLER MO-MORGAN MO-
720 AM CDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR SOUTHEASTERN MORGAN...MILLER AND CAMDEN COUNTIES...

AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR ROCKY MOUNT...OR 7 MILES
NORTHWEST OF OSAGE BEACH...MOVING NORTHEAST AT 40 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.

LOCATIONS IMPACTED INCLUDE CAMDENTON...ELDON...LAKE 
OZARK...LAKELAND...LAURIE...MACKS CREEK...OSAGE BEACH...AND VILLAGE 
OF FOUR SEASONS.

OTHER LOCATIONS IN THE WARNING INCLUDE LAKE OF THE OZARKS STATE PARK
AND LAKE OF THE OZARKS. 

LAW ENFORCEMENT REPORTED TREES DOWN IN SUNRISE BEACH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.

&&

LAT...LON 3844 9262 3843 9241 3834 9240 3833 9223
      3834 9220 3833 9219 3831 9219 3789 9292
      3798 9306 3850 9272
TIME...MOT...LOC 1220Z 221DEG 36KT 3826 9267
WIND...HAIL 60MPH 1.00IN

$$

FOSTER
799 
WWUS53 KSGF 311236
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 AM CDT TUE MAY 31 2011

MOC029-131-141-311245-
/O.CON.KSGF.SV.W.0281.000000T0000Z-110531T1245Z/
CAMDEN MO-MILLER MO-MORGAN MO-
736 AM CDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR SOUTHEASTERN MORGAN...MILLER AND CENTRAL CAMDEN COUNTIES...

AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR ELDON...MOVING NORTHEAST AT 40
MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE CAMDENTON...ELDON...LAKE OZARK...
LAKELAND...OSAGE BEACH...VILLAGE OF FOUR SEASONS AND VILLAGE OF FOUR
SE.

OTHER LOCATIONS IN THE WARNING INCLUDE LAKE OF THE OZARKS STATE PARK
AND LAKE OF THE OZARKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS POSE A VARIETY OF LIFE THREATENING HAZARDS TO 
BOATERS INCLUDING STRONG WINDS...VERY CHOPPY WATERS...HAIL...DEADLY 
CLOUD TO GROUND LIGHTNING...AND POTENTIALLY BLINDING RAINS. DON'T BE 
CAUGHT OUT ON THE WATER IN A SEVERE THUNDERSTORM...BOATERS SHOULD 
IMMEDIATELY SEEK SAFE HARBOR.

&&

LAT...LON 3798 9276 3808 9286 3844 9262 3843 9241
      3834 9240 3833 9223 3834 9220 3833 9219
      3831 9219
TIME...MOT...LOC 1236Z 221DEG 36KT 3838 9253
WIND...HAIL 60MPH 1.00IN

$$

FOSTER
699 
WWUS53 KSGF 311243
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 AM CDT TUE MAY 31 2011

MOC029-131-141-311253-
/O.EXP.KSGF.SV.W.0281.000000T0000Z-110531T1245Z/
CAMDEN MO-MILLER MO-MORGAN MO-
743 AM CDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN...MILLER
AND CENTRAL CAMDEN COUNTIES WILL EXPIRE AT 745 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3798 9276 3808 9286 3844 9262 3843 9241
      3834 9240 3833 9223 3834 9220 3833 9219
      3831 9219
TIME...MOT...LOC 1243Z 221DEG 36KT 3843 9247

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 AM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 31, 3:00 AM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT TUE MAY 31 2011

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH PRECIPITATION
CHANCE THIS MORNING WITH A WEAKENING LINE OF STORMS PUSHING ACROSS
KANSAS...THEN WITH ADDITIONAL CHANCES FOR THUNDERSTORMS LATER TODAY
INTO WEDNESDAY AS A BOUNDARY REMAINS NEAR THE AREA. ATTENTION THEN TURNS
TO HOT AND HUMID CONDITIONS FOR THE SECOND HALF OF THE WEEK INTO
THIS WEEKEND AS A SUMMER TIME HIGH BUILDS OVER THE CENTRAL US.

A LINE OF STORMS IS PUSHING ACROSS CENTRAL KANSAS EARLY THIS
MORNING. THIS LINE HAS BECOME OUTFLOW DOMINANT...AND AS A RESULT
IT IS WEAKENING AS IT PUSHES EAST. THIS WEAKENING TREND WILL
CONTINUE THIS MORNING AS THIS LINE CONTINUES TO TRACK TO THE EAST.
SHOWERS AND A FEW THUNDERSTORMS MAY PUSH INTO EXTREME SOUTHEAST
KANSAS AND WEST CENTRAL MISSOURI THIS MORNING...BUT SHOULD QUICKLY
DISSIPATE...WITH MOST OF THE AREA EXPECTED TO REMAIN DRY.

THE OUTFLOW BOUNDARY SHOULD STALL FROM CENTRAL MISSOURI INTO
SOUTHEAST KANSAS. LATE THIS MORNING INTO THIS AFTERNOON STORMS MAY
DEVELOP ALONG THIS BOUNDARY AS INSTABILITY INCREASES WITH THE
HEATING OF THE DAY. THERE WILL BE LITTLE UPPER LEVEL SUPPORT WITH
THIS SYSTEM...RESULTING IN WEAK LARGE SCALE WIND SHEAR. AS A
RESULT THIS ACTIVITY SHOULD BE ISOLATED TO SCATTERED IN NATURE AND
REMAIN UNORGANIZED. THE SEVERE RISK WILL BE LOW...AS LOW LEVEL
THETA-E DIFFERENCES ARE LOW LIMITING THE WIND RISK WITH THESE
STORMS. SMALL HAIL WILL BE POSSIBLE WITH A FEW OF THE STRONG
STORMS.

THE LOW LEVEL JET WILL INCREASE ACROSS THE AREA TONIGHT...WHICH
MAY HELP GENERATE SOME ELEVATED THUNDERSTORMS. THERE WILL BE A CAP
IN PLACE AND LARGE SCALE LIFT WILL NOT BE PRESENT. IF ANY STORMS
CAN DEVELOP THEY WILL REMAIN ISOLATED TO SCATTERED IN NATURE.

THURSDAY INTO THE WEEKEND A SUMMER TIME UPPER LEVEL HIGH WILL
BUILD OVER THE CENTRAL US. HOT AND HUMID CONDITIONS WILL OCCUR AS A
RESULT WITH HIGHS IN THE UPPER 80S TO THE LOWER 90S EACH
AFTERNOON. WITH THE HUMID CONDITIONS HEAT INDEX VALUES WILL LIKELY
WARM INTO BETWEEN 90 AND 100 DEGREES EACH AFTERNOON.

MAY HAVE TO WATCH FOR THE POTENTIAL FOR PULSE THUNDERSTORMS
DEVELOPING ACROSS THE AREA THIS WEEKEND INTO NEXT WEEK AS THE WARM
AND HUMID CONDITIONS CONTINUE. SINCE COVERAGE OF THESE WOULD BE
VERY LOW HAVE LEFT POPS BELOW 20 PERCENT FOR THIS TIME FRAME.

WISE

&&

.AVIATION...

FOR THE 06Z TAFS...SQUALL LINE WELL TO THE WEST OF THE AREA AS OF
0430Z AND NOT EXPECTING IT TO MAKE IT INTO CWA OVERNIGHT. MAIN
CONCERN OVERNIGHT WILL BE WITH LOW LEVEL WIND SHEAR AGAIN AS LOW
LEVEL JET WILL CAUSE 45 TO 55 KTS OF SHEAR ONCE AGAIN. OUTFLOW
BOUNDARY FROM TONIGHTS CONVECTION WILL NEED TO BE MONITORED ON
TUESDAY AS CONVECTION MAY REFIRE ALONG THIS BOUNDARY WITHIN THE
FORECAST AREA.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 31, 5:24 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 AM CDT TUE MAY 31 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
524 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  A FEW THUNDERSTORMS MAY BE POSSIBLE ACROSS SOUTHEAST KANSAS AND
  WEST CENTRAL MISSOURI THIS MORNING. NO SEVERE WEATHER IS
  EXPECTED WITH THIS ACTIVITY WITH THE MAIN RISK BEING CLOUD TO
  GROUND LIGHTNING. THIS LINE OF STORMS SHOULD QUICKLY DISSIPATE
  THIS MORNING AS THEY MOVE INTO THE AREA.

  A FRONT WILL STALL ACROSS PORTIONS OF THE OUTLOOK AREA TODAY.
  REDEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
  POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND NORTHWEST
  OF THE INTERSTATE 44 CORRIDOR. AN ISOLATED STRONG TO SEVERE
  THUNDERSTORM CANNOT BE RULED OUT DURING PEAK DAYTIME HEATING.
  HOWEVER THE OVERALL RISK AND COVERAGE OF SEVERE WEATHER APPEARS
  LIMITED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 THE FRONT IS EXPECTED TO LIFT BACK TO THE NORTH WEDNESDAY. ISOLATED
 THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL MISSOURI WEDNESDAY
 AS THE FRONT LIFTS TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:43 AM CDTSpecial Weather StatementSGFDouglas, Webster, Wright62 min
May 31, 7:49 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.